Alert archive / Louisiana / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 113, NWS Shreveport, LA

April 12, 1996Bienville Parish, Winn Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 12, 1996, 8:44 PM CDT for Bienville Parish, Winn Parish, Louisiana. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 12, 1996, 8:44 PM CDT (01:44 UTC)
Expired
Apr 12, 1996, 9:30 PM CDT
In force
46 min
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Bienville Parish, LA, Winn Parish, LA

The radar

The Shreveport radar (KSHV), 99 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 9:00 PM CDTThunderstorm Wind 65Bienville, LA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1996-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1996-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 130144
SVRSHV
LAC013-127-130230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
844 PM CDT FRI APR 12 1996
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  930 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHWEST LOUISIANA
 
   ...BIENVILLE PARISH...WINN PARISH
 
AT 843 PM CDT DOPPLER RADAR IN SHREVEPORT DETECTED A LINE OF SEVERE
THUNDERSTOMS FROM NEAR BIENVILLE TO 10 MILES NORTH OF NATCHITOCHES. THE
STORMS WERE MOVING EAST AT 30 MPH. STRONG DAMAGING WINDS ARE THE PRIMARY
THREAT WITH THESE STORMS BUT LARGE HAIL IS ALSO LIKELY.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
 

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 7:28 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 12, 7:28 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
730 PM CDT FRI APR 12 1996

WATCH BOXES COVERING NEARLY ENTIRE CWA. ONLY A FEW SVR REPORTS HAVE
BEEN RECIEVED THUS FAR. HOWEVER...MOST IMPRESSIVE STORMS IN SOLID
LINE FROM NEAR PARIS TX TO SOUTH OF FTW MAY PROVE TO BE THE VERIFIERS.
THESE STORMS ASSOCIATED WITH COLD FRNT...SO EXPECT GUSTY WINDS ALL STORMS.
OTHER STORMS IN EAST TEXAS AND EXTREME NORTHWEST LA APPEAR TO BE
INTENSIFYING ALSO. TEMPS TO REMAIN FAIRLY CONSTANT TONIGHT...REMAINING_
IN THE 60S EXCEPT NW LOCATIONS WHERE FROPA OCCURS.

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:27 PM CDTSevere Thunderstorm WarningSHVDe Soto48 min
Apr 12, 8:01 PM CDTSevere Thunderstorm WarningSHVRed River44 min
Apr 12, 8:35 PM CDTSevere Thunderstorm WarningSHVNatchitoches25 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.